My Treatment Journey: A Pilot Study of Patients' Perspectives about Chemotherapy Induced Nausea and Vomiting (CINV)

2.50
Hdl Handle:
http://hdl.handle.net/10755/164617
Category:
Abstract
Type:
Presentation
Title:
My Treatment Journey: A Pilot Study of Patients' Perspectives about Chemotherapy Induced Nausea and Vomiting (CINV)
Author(s):
Street, James; Wickham, Rita
Author Details:
James Street, PhD, Managing Partner, Reagent, New York, New York, USA, email: ames.street@reagentusa.com; Rita Wickham, PhD, RN, AOCN,CHPN, Rush U. Medical Center, Chicago, Illinois
Abstract:
Clinical/Evidence Based Practice: Oncology nurses frequently underestimate the frequency of CINV, and patients may not report symptoms because of concerns that chemotherapy doses will be reduced or delayed, or they donÆt want to 'bother' their care team. This is important because delayed CINV is now more common than acute CINV and may cause dehydration that exacerbates nausea, altered activities of daily living (ADLs), and anticipatory or intractable CINV. When the patient returns to clinic, 2-3 weeks has usually passed, and time may decrease the accuracy of reporting of CINV. This project was designed to assess the incidence of CINV and the impact of the NK1 receptor antagonist aprepitant in a private practice based study. The "My Treatment Journey" program was designed to aid oncologists and oncology nurses in assessing their patients' postchemotherapy CINV control. Private practices were invited to participate in this program that focused on patients with breast cancer. Oncologists or oncology nurses in 76 practice sites enrolled 105 patients who completed an internet or telephone questionnaire before and after each of three cycles of chemotherapy. The program was designed to involve the entire care team (physicians and nurses). Antiemetics were prescribed at the oncology prescriber's discretion. 93% of the patients were women and 91 (87%) completed the questionnaire after cycle 1. Of these, 50 received an antiemetic regimen including aprepitant (A), 33 received antiemetics without aprepitant (NA), 5 were unsure if they received antiemetics, and 3 got no antiemetic. Patients who got A were significantly more likely to report no vomiting during the first 72 hours after chemotherapy than patients who got NA (96% vs. 67%; P<0.05). Similarly, no/mild nausea was more likely in patients who got A than NA (88% vs 60%, P<0.05), and low interference with ADLs was more likely in patients who got A than NA (84% vs 43%, P<0.05). CINV remains a significant problem for many patients, whether reported or not to their oncology care team. Including aprepitant with other antiemetics appeared to reduce acute and delayed CINV in patients receiving emetogenic chemotherapy and should be an included antiemetic from the first cycle on.
Repository Posting Date:
27-Oct-2011
Date of Publication:
27-Oct-2011
Conference Date:
2009
Conference Name:
34th Annual Oncology Nursing Society Congress
Conference Host:
Oncology Nursing Society
Conference Location:
San Antonio, Texas, USA
Note:
This is an abstract-only submission. If the author has submitted a full-text item based on this abstract, you may find it by browsing the Virginia Henderson Global Nursing e-Repository by author. If author contact information is available in this abstract, please feel free to contact him or her with your queries regarding this submission. Alternatively, please contact the conference host, journal, or publisher (according to the circumstance) for further details regarding this item. If a citation is listed in this record, the item has been published and is available via open-access avenues or a journal/database subscription. Contact your library for assistance in obtaining the as-published article.

Full metadata record

DC FieldValue Language
dc.type.categoryAbstracten_US
dc.typePresentationen_GB
dc.titleMy Treatment Journey: A Pilot Study of Patients' Perspectives about Chemotherapy Induced Nausea and Vomiting (CINV)en_GB
dc.contributor.authorStreet, Jamesen_US
dc.contributor.authorWickham, Ritaen_US
dc.author.detailsJames Street, PhD, Managing Partner, Reagent, New York, New York, USA, email: ames.street@reagentusa.com; Rita Wickham, PhD, RN, AOCN,CHPN, Rush U. Medical Center, Chicago, Illinoisen_US
dc.identifier.urihttp://hdl.handle.net/10755/164617-
dc.description.abstractClinical/Evidence Based Practice: Oncology nurses frequently underestimate the frequency of CINV, and patients may not report symptoms because of concerns that chemotherapy doses will be reduced or delayed, or they don&AElig;t want to 'bother' their care team. This is important because delayed CINV is now more common than acute CINV and may cause dehydration that exacerbates nausea, altered activities of daily living (ADLs), and anticipatory or intractable CINV. When the patient returns to clinic, 2-3 weeks has usually passed, and time may decrease the accuracy of reporting of CINV. This project was designed to assess the incidence of CINV and the impact of the NK1 receptor antagonist aprepitant in a private practice based study. The &quot;My Treatment Journey&quot; program was designed to aid oncologists and oncology nurses in assessing their patients' postchemotherapy CINV control. Private practices were invited to participate in this program that focused on patients with breast cancer. Oncologists or oncology nurses in 76 practice sites enrolled 105 patients who completed an internet or telephone questionnaire before and after each of three cycles of chemotherapy. The program was designed to involve the entire care team (physicians and nurses). Antiemetics were prescribed at the oncology prescriber's discretion. 93% of the patients were women and 91 (87%) completed the questionnaire after cycle 1. Of these, 50 received an antiemetic regimen including aprepitant (A), 33 received antiemetics without aprepitant (NA), 5 were unsure if they received antiemetics, and 3 got no antiemetic. Patients who got A were significantly more likely to report no vomiting during the first 72 hours after chemotherapy than patients who got NA (96% vs. 67%; P&lt;0.05). Similarly, no/mild nausea was more likely in patients who got A than NA (88% vs 60%, P&lt;0.05), and low interference with ADLs was more likely in patients who got A than NA (84% vs 43%, P&lt;0.05). CINV remains a significant problem for many patients, whether reported or not to their oncology care team. Including aprepitant with other antiemetics appeared to reduce acute and delayed CINV in patients receiving emetogenic chemotherapy and should be an included antiemetic from the first cycle on.en_GB
dc.date.available2011-10-27T12:03:57Z-
dc.date.issued2011-10-27en_GB
dc.date.accessioned2011-10-27T12:03:57Z-
dc.conference.date2009en_US
dc.conference.name34th Annual Oncology Nursing Society Congressen_US
dc.conference.hostOncology Nursing Societyen_US
dc.conference.locationSan Antonio, Texas, USAen_US
dc.description.noteThis is an abstract-only submission. If the author has submitted a full-text item based on this abstract, you may find it by browsing the Virginia Henderson Global Nursing e-Repository by author. If author contact information is available in this abstract, please feel free to contact him or her with your queries regarding this submission. Alternatively, please contact the conference host, journal, or publisher (according to the circumstance) for further details regarding this item. If a citation is listed in this record, the item has been published and is available via open-access avenues or a journal/database subscription. Contact your library for assistance in obtaining the as-published article.-
All Items in this repository are protected by copyright, with all rights reserved, unless otherwise indicated.